Double-sided slippery liquid-infused porous materials using conformable mesh

Geraldi, N.R. ORCID: 0000-0002-7564-7568, Guan, J.H., Dodd, L.E., Maiello, P., Xu, B.B., Wood, D., Newton, M.I. ORCID: 0000-0003-4231-1002, Wells, G.G. and McHale, G., 2019. Double-sided slippery liquid-infused porous materials using conformable mesh. Scientific Reports, 9 (1): 13280. ISSN 2045-2322

[img]
Preview
Text
14843_Newton.pdf - Published version

Download (1MB) | Preview

Abstract

Often wetting is considered from the perspective of a single surface of a rigid substrate and its topographical properties such as roughness or texture. However, many substrates, such as membranes and meshes, have two useful surfaces. Such flexible substrates also offer the potential to be formed into structures with either a double-sided surface (e.g. by joining the ends of a mesh as a tape) or a single-sided surface (e.g. by ends with a half-twist). When a substrate possesses holes, it is also possible to consider how the spaces in the substrate may be connected or disconnected. This combination of flexibility, holes and connectedness can therefore be used to introduce topological concepts, which are distinct from simple topography. Here, we present a method to create a Slippery Liquid-Infused Porous Surface (SLIPS) coating on flexible conformable doubled-sided meshes and for coating complex geometries. By considering the flexibility and connectedness of a mesh with the surface properties of SLIPS, we show it is possible to create double-sided SLIPS materials with high droplet mobility and droplet control on both faces. We also exemplify the importance of flexibility using a mesh-based SLIPS pipe capable of withstanding laminar and turbulent flows for 180 and 90 minutes, respectively. Finally, we discuss how ideas of topology introduced by the SLIPS mesh might be extended to create completely new types of SLIPS systems, such as Mobius strips and auxetic metamaterials.

Item Type: Journal article
Publication Title: Scientific Reports
Creators: Geraldi, N.R., Guan, J.H., Dodd, L.E., Maiello, P., Xu, B.B., Wood, D., Newton, M.I., Wells, G.G. and McHale, G.
Publisher: Nature Publishing Group
Date: 16 September 2019
Volume: 9
Number: 1
ISSN: 2045-2322
Identifiers:
NumberType
10.1038/s41598-019-49887-3DOI
49887Publisher Item Identifier
Divisions: Schools > School of Science and Technology
Depositing User: Jonathan Gallacher
Date Added: 16 Sep 2019 12:55
Last Modified: 16 Sep 2019 12:55
URI: http://irep.ntu.ac.uk/id/eprint/37672

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year